Addiction to heroin and its opiate offshoots Oxycontin and Oxycodone is largely viewed as one of the most difficult substance abuse problems to stop. Perhaps this explains why, according to one LA Times
report, between 75 and 80 percent of addicts ultimately relapse. The urge to return to the drug is strong, for in addition to psychological addiction, severe physical symptoms can occur as little as six hours after the final dose. Specific symptoms vary from one sufferer to the next, but often include one or more of the following: Severe Cravings
Although cravings may persist long after the addicted individual has come clean, they are typically strongest in the first 24 hours after drug cessation. As WebMD
explains, rehab programs often mitigate these cravings through the administering of such low dose drugs as methodone and buprenorphine. These not only help to end cravings, but many other symptoms associated with withdrawal. Mood Swings
Severe changes in mood are typical for those who have recently quit opiate substances, particularly if they happened to have been using it concurrently with alcohol. Accustomed to the euphoria experienced while under the influence, the addict suddenly must deal with acute depression and anxiety. These feelings are strongest in the immediate aftermath of quitting an opiate substance, but may continue to linger days, weeks and even months later. Those still struggling with depression long after other withdrawal symptoms have passed are encouraged to consider therapy as a treatment option. Excess Body Fluid
As the body returns to its regular balance, addicted individuals may experience an increase in body fluid, exhibited through diarrhea, excess tears and frequent sweating. During this shift in fluid levels, it is important for recovering addicts to consume plenty of water and electrolytes, as these quickly can be depleted through sweating and the passing of loose stool. Nausea and Vomiting
Those in the midst of drug withdrawal may experience severe nausea, particularly at the sight or smell of food. This symptom is not simply uncomfortable; it can be downright dangerous. Like diarrhea, vomiting may lead to dehydration and electrolyte imbalance. Food and drink may make patients feel queasy, but they are absolutely essential to recovery.
Any patient seeking to recover from addiction to opiates must prepare for a difficult transition period. But although distressing, withdrawal symptoms can be overcome. The final result -- sobriety -- is well worth the initial discomfort!